Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 18, NWS Morristown, TN

January 15, 1998Carter County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 15, 1998, 7:41 AM EST for Carter County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 1998, 7:41 AM EST (12:41 UTC)
Expired
Jan 15, 1998, 11:45 AM EST
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Carter County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 636 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
636 m²/s²
0-3 km storm-relative helicity
810 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 151247
FFWMRX
TNC019-151645-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
741 AM EST THU JAN 15 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...CARTER COUNTY
 
AT 741 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
OVER 1.5 INCHES OF RAIN HAS FALLEN ACROSS SECTIONS OF CARTER COUNTY
DURING THE PAST 3 TO 4 HOURS. SINCE THE GROUND IS ALREADY SATURATED FROM
RECENT RAINFALL...THE ADDITIONAL MODERATE RAINS WILL LIKELY PRODUCE
FLASH FLOODING OF AREA STREAMS AND LOW LYING AREAS.  ADDITIONAL
MODERATE RAINS ARE EXPECTED TO MOVE NORTHEAST AT 30 MPH ACROSS CARTER
COUNTY THIS MORNING.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 2:35 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Jan 15, 2:35 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
235 AM EST THU JAN 15 1998

MEM...CRW...AND RDU THANKS FOR COORDINATION. ANOTHER ROUND OF MODERATE
TO HEAVY RAIN TO AFFECT THE CWA TODAY THROUGH TONIGHT. MODELS ARE IN
GENERAL AGREEMENT WITH SOME TYPICAL BIAS. ETA SEEMS TO TAKE THE SFC LO
TOO FAR WEST INTO THE CAROLINAS...BUT OVERALL...MODELS ARE IN GOOD
AGREEMENT. UPPER TROUGH ACROSS THE MISSISSIPPI VALLEY WILL MOVE TOWARD
THE SRN APPALACHIANS TODAY AND TONIGHT WITH A CYCLOGENSIS OCCURRING
ACROSS THE GULF COAST OF LA/MS. THIS LO WILL MOVE ENE ACROSS THE GULF
COAST STATES TODAY THEN NORTHEAST ALONG THE CAROLINA
COAST/MID-ATLANTIC STATES FOR TONIGHT. ALSO...CD FRONT AND 850 MB
TROUGH MOVES ACROSS THE CWA LATE THIS AFTERNOON THROUGH MIDNIGHT.

GRIDDED DATA SHOWS STG DIFL ALOFT MOVING ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING DUE TO A DOUBLE JET STRUCTURE DEPICTED OVER THE
SRN APPALACHIANS. THE STG DIFL ALOFT...MODERATELY STG LO LVL
CONVERGENCE...WEAK/MODERATE ISENTROPIC LIFT...UPSLOPE FLOW INTO W NC/
FAR EASTERN TENNESSEE MTNS...AND PWS NEAR 1.0-1.2 INCHES WILL PRODUCE
MODERATE TO HEAVY RAINS OVER THE FAR EASTERN TENNESSEE COUNTIES/NE TN/
SW VA TODAY THROUGH AT LEAST MIDNIGHT. AFTER COORDINATION...FFA WILL
LIKELY CONTINUE FOR FAR EAST TENNESSEE COUNTIES FOR TODAY AND EXTENDED
INTO THE TONIGHT. RDU...IS CONSIDERING A FFA FOR W NC. PLAN ON ISSUING
A SPS LATER THIS MRNG CONCERNING FLASH FLOOD POTENTIAL.

LOCAL AWOS SITES SHOW CURRENT DEWPOINTS IN THE UPPER 20S OVER THE FAR
NE SECTIONS OF THE CWA. WOULD NOT BE SUPRISED TO SEE A BRIEF PERIOD OF
FREEZING RAIN ACROSS THE HIGHER VALLEYS (IE. SHADEY VALLEY IN
JOHNSON COUNTY TN) AND FAR EASTERN SECTIONS OF WASHINGTON/RUSSELL
COUNTIES VA.

UPR TROUGH AND SFC LO RACES NORTHEAST OF THE AREA EARLY FRIDAY
MORNING...THUS PCPN WILL TAPER OFF. HOWEVER...WRAP-ARND MOISTURE WILL
CONTINUE THE CHC OF SHOWERS FOR NE TN/SW VA FRIDAY MORNING. LO LVL
THERMAL STRUCTURE SUPPORTS PCPN CHANGING TO SNOW SHOWERS FOR NE TN
MTNS AND HIGHER ELEVATIONS OF SW VA (NO ACCUMULATIONS). FOR FRIDAY...
SKIES SHOULD BECOME PARTLY SUNNY FOR CSV/CHA BY EARLY AFTERNOON AND
TYS LATE AFTERNOON. WOULD KEEP SW VA/NE TN CLOUDY.

AS FOR TEMPS...GUIDANCE TEMPS CLOSE AND REASONABLE FOR TODAY AND
TONIGHT. WOULD TREND TWD COOLER FAN FOR FRIDAY. HAVE A GOOD DAY...

DH

In the hours before

Special weather statement, Jan 15, 4:42 AM EST, 2 hours 59 minutes before
NCZ060-061-TNZ016>018-039>047-070>074-086-087-101-102-VAZ002-005-006-
008-152145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
442 AM EST THU JAN 15 1998

...FLASH FLOOD WATCH FOR EXTREME EASTERN PARTS OF TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA FOR TODAY AND TONIGHT...
...ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS EXPECTED ACROSS THE
SOUTHERN APPALACHIANS TODAY AND TONIGHT...

A DEVELOPING STORM SYSTEM ACROSS THE GULF COAST STATES WILL CONTINUE
TO SPREAD RAIN INTO THE SOUTHERN APPALACHIANS TODAY AND TONIGHT.
SOME OF THE RAIN WILL BECOME MODERATE TO HEAVY ACROSS FAR EASTERN
TENNESSEE...WESTERN NORTH CAROLINA...AND SOUTHWEST VIRGINIA.
SINCE THE GROUND ACROSS FAR EASTERN TENNESSEE AND EXTREME SOUTHWEST
NORTH CAROLINA IS ALREADY SATURATED FROM RECENT RAINS...THE ADDITIONAL
MODERATE TO HEAVY RAINFALL MAY PRODUCE FLASH FLOODING OF AREA STREAMS.

DUE TO THIS THREAT...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH
FLOOD WATCH FOR THE FOLLOWING COUNTIES: IN TENNESSSEE...JOHNSON...
CARTER...WASHINGTON...GREENE...COCKE...SEVIER...BLOUNT...MONROE...AND
POLK COUNTIES.  IN NORTH CAROLINA...CHEROKEE AND CLAY COUNTIES.
OCCASIONAL MODERATE TO HEAVY RAIN IS ANTICIPATED ACROSS THE WATCH AREA
TODAY THROUGH MIDNIGHT TONIGHT.

BESIDES THE FLASH FLOODING THREAT...THE POTENTIAL HEAVY RAINS ACROSS
WESTERN NORTH CAROLINA AND FAR EASTERN TENNESSEE MAY ALSO PRODUCE RIVER
FLOODING ACROSS THE GREAT TENNESSEE VALLEY...SUCH AS THE FRENCH BROAD
AND NOLICHUCKY RIVERS.

PERSONS LIVING ALONG OR NEAR CREEKS AND STREAMS PRONE TO FLASH FLOODING
...SHOULD REMAIN ESPECIALLY ALERT FOR POSSIBLE RISING WATERS TODAY AND
TONIGHT.  BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A
WARNING IS ISSUED.  PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE
RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

DH
Special weather statement, Jan 15, 4:42 AM EST, 2 hours 59 minutes before
NCZ060-061-TNZ016>018-039>047-070>074-086-087-101-102-VAZ002-005-006-
008-152145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
442 AM EST THU JAN 15 1998

...FLASH FLOOD WATCH FOR EXTREME EASTERN PARTS OF TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA FOR TODAY AND TONIGHT...
...ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS EXPECTED ACROSS THE
SOUTHERN APPALACHIANS TODAY AND TONIGHT...

A DEVELOPING STORM SYSTEM ACROSS THE GULF COAST STATES WILL CONTINUE
TO SPREAD RAIN INTO THE SOUTHERN APPALACHIANS TODAY AND TONIGHT.
SOME OF THE RAIN WILL BECOME MODERATE TO HEAVY ACROSS FAR EASTERN
TENNESSEE...WESTERN NORTH CAROLINA...AND SOUTHWEST VIRGINIA.
SINCE THE GROUND ACROSS FAR EASTERN TENNESSEE AND EXTREME SOUTHWEST
NORTH CAROLINA IS ALREADY SATURATED FROM RECENT RAINS...THE ADDITIONAL
MODERATE TO HEAVY RAINFALL MAY PRODUCE FLASH FLOODING OF AREA STREAMS.

DUE TO THIS THREAT...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH
FLOOD WATCH FOR THE FOLLOWING COUNTIES: IN TENNESSSEE...JOHNSON...
CARTER...WASHINGTON...GREENE...COCKE...SEVIER...BLOUNT...MONROE...AND
POLK COUNTIES.  IN NORTH CAROLINA...CHEROKEE AND CLAY COUNTIES.
OCCASIONAL MODERATE TO HEAVY RAIN IS ANTICIPATED ACROSS THE WATCH AREA
TODAY THROUGH MIDNIGHT TONIGHT.

BESIDES THE FLASH FLOODING THREAT...THE POTENTIAL HEAVY RAINS ACROSS
WESTERN NORTH CAROLINA AND FAR EASTERN TENNESSEE MAY ALSO PRODUCE RIVER
FLOODING ACROSS THE GREAT TENNESSEE VALLEY...SUCH AS THE FRENCH BROAD
AND NOLICHUCKY RIVERS.

PERSONS LIVING ALONG OR NEAR CREEKS AND STREAMS PRONE TO FLASH FLOODING
...SHOULD REMAIN ESPECIALLY ALERT FOR POSSIBLE RISING WATERS TODAY AND
TONIGHT.  BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A
WARNING IS ISSUED.  PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE
RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 11:42 AM ESTFlash Flood WarningMRXCarter4 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.